Furosemide med error

  1. I'm an LVN and one of my pt was due to get blood transfusion meds were due before starting Benadryl tylenol, and furosemide, furosemide was supposed to be given after the transfusion however the way it was written it showed or looked like all 3 were DUE at the same time in fact they all had DUE beside all three. After the RN's whispered about it one can and was freaking out about it the other one told me this was a big med error. I know furosemide is a lasix and it was supposed to be given anyway would you really view this as a med error? Sorry if some of the sentence don't make sense I feel really bad about it and the ppl there make a big deal out of everything.
    •  
  2. Visit cutiep7 profile page

    About cutiep7

    Joined: Mar '13; Posts: 5; Likes: 3
    Student; from US

    12 Comments

  3. by   Stepper
    I need just a little more information. Was the order for Lasix written to be given prior to the transfusion or after? How did the order read specifically?
  4. by   cutiep7
    Our computer system had the 3 meds listed as DUE in red and all I saw was due, but from what the charge told me the fine print under the meds in the main system said s/p transfusion for the lasix.
  5. by   calivianya
    You almost always have to give the Lasix "late" in this case - in general, the provider has no idea what time you're going to be finishing up the blood and just throws the order in, assuming you'll know to give it after. You know, now - and you'll know for the future. I don't really think it's fair to really think of this as you screwing up - it's more of a systems error that there isn't usually a better way to order this so it would be clearer that it wasn't due at a specific time.
    Last edit by calivianya on Feb 9
  6. by   psu_213
    Consider this a learning opportunity. If a single dose of Lasix is ordered in conjunction with a blood transfusion, it is likely after the transfusion (or in between units, it giving more than one). If that is the case, go back to the original doctor's order and see what he/she wrote. If using an eMAR, the dose may have to be retimed, based on how it gets scheduled.
  7. by   Farawyn
    Quote from cutiep7
    Our computer system had the 3 meds listed as DUE in red and all I saw was due, but from what the charge told me the fine print under the meds in the main system said s/p transfusion for the lasix.
    Yes, it's a med error.
    it's not "huge" but you didn't give the med at the right time.
    Read the "fine print" next time.
  8. by   Here.I.Stand
    It's a wrong time error, one you'll probably never make again.
  9. by   morte
    this is a system error. it should have been entered into the computer so that that parameter should up FIRST, not last, and certainly not in "fine print"
  10. by   Been there,done that
    This is where critical thinking skills need to be applied. WHEN would the patient require the administration of a diuretic?
    Right timing needed to be applied here.
  11. by   Irish_Mist
    Your co workers sound like a bunch of douche canoes. It's technically a med error since it was given at the wrong time but a minor one at that. Much bigger mistakes can be made. Blousing an entire bag of heparin at once, giving the wrong patient another patient's medication, etc.

    Bottom line: this is a learning experience.!697"@ be fine, that patient isn't going to die from it, and life goes on.
  12. by   nurse2033
    This is a med error, but your MAR system contributed to the error. This is an excellent example of how a root cause analysis would reveal that the order should not have been red. It was entered incorrectly, or the system didn't allow for delayed administration. If you report it, then the organization has an opportunity to correct the MAR.
  13. by   MassNurse24
    Yes, it's a med error but I'm sure the patient was okay. You'll know for next time, usually lasix is ordered after a unit or between to prevent overload. It's hard when you're in a rush but it is important to read the details to prevent errors. Good luck.
  14. by   Mavrick
    In some states LPN/LVNs cannot give blood or blood products. As demonstrated here, the medications accompanying said blood products require the clinical assessment skills of RNs. You should not have been expected to give these medications. An RN making such a med error has made a med error.

close